How the interaction occurs:
When these two medicines are taken together, your body may not process your barbiturate or valproic acid properly.
What might happen:
Your blood levels of barbiturate may increase and cause toxic effects. Your blood levels of valproic acid could decrease, reducing the beneficial effects of this medicine.
What you should do about this interaction:
Let your healthcare professional (e.g. doctor or pharmacist) know that you are taking these medicines together. If you experience drowsiness, headache, dizziness, slowed/difficult breathing, confusion, nausea, vomiting or decreased effectiveness of valproic acid (e.g. increase in seizures, migraine headaches, or unstable mood) contact your doctor. Your doctor may check medicine blood levels and may need to adjust the dose of one or both medicines.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Depakote (divalproex sodium) US prescribing information. AbbVie Inc. June, 2013.
2.Patel IH, Levy RH, Cutler RE. Phenobarbital--valproic acid interaction. Clin Pharmacol Ther 1980 Apr;27(4):515-21.
3.Bruni J, Wilder BJ, Perchalski RJ, Hammond EJ, Villarreal HJ. Valproic acid and plasma levels of phenobarbital. Neurology 1980 Jan;30(1):94-7.